Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 201, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 25, 2004, 5:45 PM EDT for Jackson County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2004, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 25, 2004, 6:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 252145 SVRJKL KYC109-252230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 542 PM EDT SUN JUL 25 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN KENTUCKY. * UNTIL 630 PM EDT. * AT 542 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF EBERLE...OR 12 MILES SOUTHWEST OF MCKEE. THE STORM WAS NEARLY STATIONARY OR ONLY VERY SLOWLY MOVING TO THE NORTHEAST. * THE SEVERE THUNDERSTORM WILL BE NEAR... EBERLE AROUND 610 PM EDT. PEOPLES AROUND 625 PM EDT. CARICO AROUND 630 PM EDT. THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF PENNIES. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3734 8423 3725 8409 3735 8397 3744 8410 $$ HAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:52 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 25, 3:52 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 352 PM EDT SUN JUL 25 2004 .DISCUSSION... SFC FEATURES HAVE INVERTED TROUGH PUSHING UP INTO TN/OH VALLEYS AND HIGH PRESSURE ANCHORED OVER MID WEST AND GREAT LAKES REGION. UPPER LEVEL FEATURES SHOWING A WEAK SHORT WAVE MOVING UP THROUGH THE TN VALLEY REGION. ALL THIS IS CONTRIBUTING TO A DECENT LINE OF SHOWERS AND THUNDERSTORMS FROM NORTHERN MISSISSIPPI TO EASTERN KENTUCKY. SOME OF THE THUNDERSTORMS CELLS LOOK TO BE REACHING THE SEVERE CATEGORY IN TN. MODELS IN DECENT AGREEMENT AND EVEN STARTED OFF INITIALIZING WELL. BUT COMPARING THE FIRST SIX HOURS OF THIS MORNINGS RUN TO ACTUAL EVENTS...GFS APPEARS TO HAVE A BETTER HANDLE ON THE SFC FEATURES AND THE PRECIPITATION PATTERN WOULD BEST BE DESCRIBED THROUGH A MIX OF THE GFS AND ETA. ETA WAS JUST A LITTLE TOO WEAK WITH LARGE HIGH PRESSURE SYSTEM OVER PLAINS. THINKING WAS THIS MIGHT EXPLAIN WHY THE ETA TRACKS A SFC LOW FURTHER WEST THROUGH THE FIRST 48 HOURS OR SO OF THE RUN. GFS BRINGS SFC LOW FURTHER EAST...ACROSS EASTERN KENTUCKY...JUST WEST OF THE APPALACHIANS. ULTIMATELY...MODEL OF CHOICE WAS THE GFS. FOR POPS TOOK A BLEND OF THE ETA AND GFS...WITH LIKELY POPS...MAINLY THIS EVENING IN THE SOUTHEAST AND CHANCE ELSEWHERE. MODELS SUGGEST A DIURNAL PATTERN TO ACTIVITY. THEREFORE...WENT WITH CHANCE EARLY..THEN INCREASED TO CATEGORICAL BY MONDAY AFTERNOON. THEREAFTER...WENT CLOSER TO GFS MAV GUIDANCE OR CHANCE POPS...AS ETA TAKES SFC LOW PRESSURE TOO FAR WEST...KEEPING AREA IN SOME HIGHER...LIKELY POPS. FOR TEMPS STAYED CLOSER TO GFS MAV GUIDANCE THAN MET OR FWC...GFS BEING MODEL OF CHOICE. BUT FELT GFS WAS GOING A TAD TOO LOW FOR DAYTIME HIGHS...AS HAS BEEN THE CASE IN THESE TYPE OF SITUATIONS LATELY...SO WENT JUST ABOVE MAV GUIDANCE FOR HIGHS TEMPS THROUGH THE FIRST SEVERAL PERIODS. STAYED CLOSER TO MAV FOR LOWS AS WELL...AS ETA/NGM KEPT CWA IN WARMER SECTOR. FOR SENSIBLE WEATHER...LOOK FOR SHOWERS AND THUNDERSTORMS THIS EVENING...ESPECIALLY IN THE SOUTHEAST. AN ISOLATED STORM OR TWO COULD BE STRONG...WITH SOME SMALL HAIL AND GUSTY WINDS. OTHERWISE...ACTIVITY SHOULD DIE DOWN AFTER SUNSET. HOWEVER...WITH INVERTED TROUGH ACROSS REGION AND DEVELOPING LOW TO SOUTHWEST...CAN NOT RULE OUT SOME SHOWER OR THUNDERSHOWER ACTIVITY ANYTIME THROUGH THE NIGHT. BEST CHANCE OF RAIN COMES TOMORROW AFTERNOON AS SFC LOW TRACKS THROUGH EASTERN KENTUCKY WITH MAX DAYTIME HEATING AND BEST INSTABILITY. THEREAFTER...A FEW DAYS OF SEASONABLE TEMPS AND DRYER AIR WITH AN UPPER LEVEL RIDGE BUILDING INTO REGION. THEN A RETURN TO MORE SUMMERLIKE WEATHER FOR THE MIDDLE AND END OF THE WORK WEEK WITH RETURN FLOW FROM THE GULF. NEXT WEEKEND LOOKS TO BE STORMY. && .PREV DISCUSSION... 1049 AM EDT SUN JUL 25 2004 INVERTED TROF HAS BECOME ESTABLISHED FM CLE TO DAY TO EVV TO PAH. SHRA/TSRA FORMING TO THE NW OF THIS BNDRY WITH ISENTROPIC LIFT FROM THE SW ADDING TO THE LIFT. FAIRLY LARGE QUASI-DRY/CLEAR SLOT OVER OUR CWFA AND EXPECTING SOLAR HEATING TO FILL IN THE SLOT WITH CU. WILL BECOME MOSTLY CLOUDY. HAVE ALREADY DISSIPATED FOG AND EXPECTING PCPN TO SLOWLY ADVANCE EAST THIS AFTERNOON AS THE TROF WORKS TOWARDS THE MTNS. HAVE BOOSTED THE POPS IN THE WEST TO ACCOMODATE THE ADVANCING PCPN. 449 AM EDT SUN JUL 25 2004 CURRENT IR SHOT SHOWS MID CLOUDS STREAMING OVER WESTERN AND CENTRAL KENTUCKY. ETA AND GFS MODELS ARE IN DECENT AGREEMENT FOR THE SHORT TERM...HOWEVER LEANED TOWARDS THE ETA ONCE AGAIN...WITH THE GFS HAVING CONVECTIVE FEEDBACK PROBLEMS. THE GFS IS ALSO MORE AGGRESSIVE WITH PRECIP COVERAGE AND QPF THROUGH TONIGHT. FOR POPS TODAY...INTRODUCED POPS FROM SOUTH TO NORTH WITH AN INVERTED TROF SETTING UP ACROSS THE AREA. CONTINUED POPS THROUGH TUESDAY AS AN ASSOCIATED LOW PRESSURE SYSTEM AND WARM FRONT PULLS TO THE NORTH MONDAY NIGHT AND ENDED POPS FROM WEST TO EAST ON TUESDAY...WITH A DEPARTING COLD FRONT AND DRY SLOT MOVING INTO THE CWA. HIGH PRESSURE WILL BUILD INTO THE REGION ON LATE TUESDAY. THE MAIN CHANGE FROM THE PREVIOUS FORECAST WAS TO RAISE POPS FROM TONIGHT THROUGH TUESDAY. AGAIN WITH HIGH PWS WILL MENTION A CHANCE OF ISOLATED FLOODING IN THE HWO. ONLY MADE A FEW TWEAKS TO THE TEMPERATURES AND STAYED CLOSE TO THE MAV...READINGS WILL REMAIN ON THE COOL SIDE THROUGH THE SHORT TERM. 1143 PM EDT SAT JUL 24 2004 PER SAT TRENDS AND NEW MODEL GUIDANCE...UPPED SKY COVER THROUGH THE FIRST THREE PERIODS. ONLY OF THE THREE TO SEE A CHANGE IN SKY COVER WORDING IN THE ZONES WAS TOMORROW AND TOMORROW NIGHT...GOING FROM PC TO MC. PRESSURE GRAD EXCEEDING 12UBAR/KM AREAWIDE ACCORDING TO MSAS ANALYSIS TONIGHT...IS DIRECTED NEARLY NORTH TO SOUTH...AND IS RESULTING IN NE FLOW ACROSS THE AREA THAT HAS BEEN STUBBORN TO DIMINISH INTO THE EARLY NIGHTTIME HOURS. AS SUCH...INCREASED WINDS IN THE IMMEDIATE GRIDS...BUT TRENDED INTO LIGHT AS THE NIGHT WEARS ON. ZONE WORDING REFLECTS THIS AS WELL. TEMPERATURES LOOK TO BE ON TRACK...AND BARING THE INTRUSION OF CLOUD COVER AHEAD OF SCHEDULE THIS MORNING...SHOULD REMAIN SO. NO CHANGES MADE THERE. ALSO...BLENDED CURRENT DP OBS INTO NEW GUIDANCE INTO TOMORROW. && .JKL...WATCHES/WARNINGS/ADVISORIES...NONE. && RAY
Hazardous weather outlook, Jul 25, 5:00 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 500 AM EDT SUN JUL 25 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 500 AM EDT SUN JUL 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY THROUGH TUESDAY EVENING. ISOLATED FLASH FLOODING IS POSSIBLE ON MONDAY AND MONDAY NIGHT...AS SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 33 min |
| Jul 25, 6:39 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 36 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.